Tags

Type your tag names separated by a space and hit enter

Echinacea-associated anaphylaxis.

Abstract

A woman with atopy experienced anaphylaxis after taking, among other dietary supplements, a commercial extract of echinacea. Hypersensitivity was confirmed by skinprick and RAST testing. Regular ingestion of echinacea by up to 5% of surveyed patients with atopy, combined with detection of echinacea-binding IgE in atopic subjects (19% by skin testing; 20% with moderate to strong reactivity by RAST testing), raises the possibility of severe allergic reactions, even with first-time use, due to cross-reactivity with other structurally similar allergens. Patients with atopy should be cautioned about the risk of developing life-threatening reactions to complementary medicines, including echinacea.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    John James Medical Centre, Deakin. rmullins@racp.edu.au

    Source

    The Medical journal of Australia 168:4 1998 Feb 16 pg 170-1

    MeSH

    Adult
    Anaphylaxis
    Complementary Therapies
    Cross Reactions
    Female
    Humans
    Hypersensitivity
    Plant Extracts
    Plants, Medicinal

    Pub Type(s)

    Case Reports
    Journal Article

    Language

    eng

    PubMed ID

    9507713

    Citation

    Mullins, R J.. "Echinacea-associated Anaphylaxis." The Medical Journal of Australia, vol. 168, no. 4, 1998, pp. 170-1.
    Mullins RJ. Echinacea-associated anaphylaxis. Med J Aust. 1998;168(4):170-1.
    Mullins, R. J. (1998). Echinacea-associated anaphylaxis. The Medical Journal of Australia, 168(4), pp. 170-1.
    Mullins RJ. Echinacea-associated Anaphylaxis. Med J Aust. 1998 Feb 16;168(4):170-1. PubMed PMID: 9507713.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Echinacea-associated anaphylaxis. A1 - Mullins,R J, PY - 1998/3/21/pubmed PY - 1998/3/21/medline PY - 1998/3/21/entrez SP - 170 EP - 1 JF - The Medical journal of Australia JO - Med. J. Aust. VL - 168 IS - 4 N2 - A woman with atopy experienced anaphylaxis after taking, among other dietary supplements, a commercial extract of echinacea. Hypersensitivity was confirmed by skinprick and RAST testing. Regular ingestion of echinacea by up to 5% of surveyed patients with atopy, combined with detection of echinacea-binding IgE in atopic subjects (19% by skin testing; 20% with moderate to strong reactivity by RAST testing), raises the possibility of severe allergic reactions, even with first-time use, due to cross-reactivity with other structurally similar allergens. Patients with atopy should be cautioned about the risk of developing life-threatening reactions to complementary medicines, including echinacea. SN - 0025-729X UR - https://www.unboundmedicine.com/medline/citation/9507713/full_citation L2 - https://onlinelibrary.wiley.com/resolve/openurl?genre=article&sid=nlm:pubmed&issn=0025-729X&date=1998&volume=168&issue=4&spage=170 DB - PRIME DP - Unbound Medicine ER -